Puerto Rico, 2012

Funnel Cloud in Puerto Rico, September 23, 2012

September 23, 2012 · NWS SJU · 1 event in 1 county or zone

The combination of moisture advection and favorable upper level dynamics produced scattered showers with isolated strong thunderstorms mainly over the western interior and northwest sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The combination of moisture advection and favorable upper level dynamics produced scattered showers with isolated strong thunderstorms mainly over the western interior and northwest sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 23, 10:43 AM AST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 23, 10:43 AM AST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1043 AM AST SUN SEP 23 2012

.UPDATE...MOSTLY CLEAR SKIES PREVAILED DURING THE MORNING HOURS
ACROSS THE LOCAL REGION. ONLY FEW ISOLATED SHOWERS WERE DETECTED
MAINLY ACROSS THE SURROUNDING COASTAL WATERS. COMPUTER MODEL GUIDANCE
AS WELL AS SATELLITE ANALYSIS DEPICTED TWO TUTT LOWS...ONE ACROSS
THE CENTRAL ATLANTIC JUST NORTH NORTHEAST OF THE FA AND ANOTHER
ONE JUST OVER THE LESSER ANTILLES. BOTH UPPER LOW ACROSS ARE EXPECTED
TO RETROGRADE SLOWLY WESTWARD APPROACHING TO THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS WHILE FILLING. THESE FEATURES WILL
CONTINUE TO INFLUENCE THE WEATHER PATTERN ACROSS THE REGION UNTIL
AT LEAST THE MIDDLE OF THE WEEK. SEVERAL LOW LEVEL REELECTIONS/PERTURBATIONS
ASSOCIATED WITH THE AFOREMENTIONED LOWS WILL MOVE ACROSS THE
LOCAL ISLANDS FROM TIME TO TIME DURING THE NEXT FEW DAYS...PRODUCING
INTERVALS OF CLOUDINESS...SHOWERS AND THUNDERSTORMS...ACROSS THE
LOCAL ISLANDS. PWAT VALUES WILL REMAIN IN THE RANGE 1.50-1.80
INCHES FOR THE FORECAST PERIODS. THESE PWAT VALUES DO NOT SUPPORT
WIDESPREAD SHOWERS AND THUNDERSTORMS...BUT THE COMBINATION OF
STRONG DIURNAL HEATING...LOCAL OROGRAPHIC EFFECTS AND MARGINAL
FAVORABLE UPPER LEVEL DYNAMIC IS EXPECTED TO INDUCE FEW AREAS OF
HEAVY SHOWERS AND THUNDERSTORMS...SPECIALLY ACROSS NORTHERN AND
NORTHWEST SECTIONS OF PUERTO RICO EACH AFTERNOON. MODEL GUIDANCE
SUGGESTS AN INCREASE IN MOISTURE MONDAY AND TUESDAY AS ANOTHER LOW
LEVEL PERTURBATION MOVES ACROSS THE REGION.

BY THE NEXT WEEKEND...MODELS INDICATED THAT A SURFACE LOW PRESSURE
CENTER WILL DEVELOP SOUTH OF THE REGION...INDUCING A VERY DEEP MOIST
AND UNSTABLE SOUTH SOUTHEAST WIND FLOW AND A GENERAL INCREASE IN
MOISTURE ACROSS THE FA. STAY TUNED.

&&

.AVIATION...AFTERNOON CONVECTION WILL DEVELOP AGAIN ACROSS
CENTRAL...NORTH AND WEST PR FROM 23/16Z-23/22Z. AS A
RESULT...BRIEF MVFR CONDITIONS WILL OCCUR NEAR OR OVER TJMZ AND
TJBQ...WITH MOUNTAIN TOP OBSCURATIONS OVER INTERIOR PR. LATEST
23/12Z TJSJ SOUNDING INDICATED MAINLY EAST TO SOUTHEAST WINDS FROM
THE SURFACE UP TO 20K FEET...BECOMING NORTHEASTERLY ABOVE.

&&

.PREV DISCUSSION... /ISSUED 431 AM AST SUN SEP 23 2012/

SYNOPSIS...TUTT EXTENDING FROM THE CENTRAL ATLANTIC INTO THE
EASTERN CARIBBEAN...WITH ASSOCIATED LOWS THE FIRST AND DEEPER
NEAR 30N/60W AND THE SECOND LOW OVER THE LEEWARD ISLANDS...WILL
CONTINUE TO DOMINATE THE LOCAL WEATHER PATTERN FOR THE NEXT FEW
DAYS.

DISCUSSION...AFOREMENTIONED TUTT AND ASSOCIATED LOWS WILL CONTINUE
TO RETROGRADE WESTWARD WITH ITS AXIS REACHING THE LOCAL AREA MONDAY
THROUGH TUESDAY. AS A RESULT...MOISTURE ADVECTION AND FAVORABLE
UPPER LEVEL DYNAMICS ARE EXPECTED EARLY NEXT WORK WEEK WITH AN
INCREASE IN AFTERNOON CONVECTION ACROSS CENTRAL AND SOUTHWEST PUERTO
RICO TUESDAY AND WEDNESDAY SHIFTING TOWARDS NORTHWEST PUERTO RICO
ON THURSDAY. MEANWHILE...AIR MASS DRIES OUT SIGNIFICANTLY TODAY AND
MONDAY...BUT LOCAL EFFECTS AND DIURNAL HEATING WILL INDUCE SPOTTY
CONVECTION ACROSS CENTRAL AND WEST PUERTO RICO BOTH DAYS. MODEL
GUIDANCE CONTINUES TO SUGGEST A WET/ACTIVE WEATHER PATTERN FOR THE
END OF THE WORK WEEK INTO THE UPCOMING WEEKEND AS A BROAD SURFACE
TROUGH DEVELOPS ACROSS THE CENTRAL CARIBBEAN.

AVIATION...AN ISOLD TSRA POSSIBLE AT JBQ AND JMZ THIS AFTERNOON
BUT PROB TOO LOW TO HAVE EITHER A VCTS OR PROB30 GROUP.
OTHERWISE...VFR CONDITIONS AT ALL OTHER TAF SITES WITH NO SIG WX.
ONSHORE SFC WINDS 15G20KT DURING THE DAY BCMG L/V AFTER SUNSET.

MARINE...PULSES OF NORTHEAST SWELLS WILL AFFECT THE ATLANTIC
COASTAL WATERS THROUGH MID NEXT WEEK. HOWEVER...TRANQUIL MARINE
CONDITIONS EXPECTED TO PREVAIL TODAY WITH SEAS UP TO 5 FEET AND
WINDS OF 17 KNOTS OR LESS.

CLIMATE...AT THE SAN JUAN AREA...SEPTEMBER 2012 CURRENTLY RANKS
AS THE DRIEST SEPTEMBER ON RECORD WITH ONLY 0.45 INCHES SO FAR.
IN TERMS OF TEMPERATURES...SEPTEMBER 2012 REMAINS ON PACE TO BE
THE WARMEST SEPTEMBER ON RECORD. THE AVERAGE TEMPERATURE SO FAR
HAS BEEN 85.1 DEGREES. THE WARMEST SEPTEMBER ON RECORD WAS
SEPTEMBER 1995 WITH AN AVERAGE TEMPERATURE OF 84.9 DEGREES. IN
ADDITION...SEPTEMBER 2012 CURRENTLY RANKS AS THE THIRD HOTTEST
MONTH OF ANY YEAR...TYING JUNE AND JULY 1980. THE HOTTEST MONTH
EVER WAS JUNE 2012 WITH AN AVERAGE TEMPERATURE OF 85.7 DEGREES.

AT CYRIL E. KING AIRPORT/SAINT THOMAS...SEPTEMBER 2012 CURRENTLY
RANKS AS THE DRIEST SEPTEMBER ON RECORD WITH 0.76 INCHES SO FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  80  91  79 /   0  10  10  20
STT  90  82  90  81 /   0  10  10  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

72/06
Hazardous weather outlook, Sep 23, 4:41 AM AST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
441 AM AST SUN SEP 23 2012

AMZ710>745-PRZ001>013-241000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
441 AM AST SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL TROUGH IS FORECAST TO DROP SOUTH INTO THE CENTRAL
CARIBBEAN MID WEEK AND INTERACT FAVORABLY WITH A BROAD AREA OF LOW
PRESSURE LOCATED NORTH OF COLOMBIA AND PANAMA. THE UPPER LEVEL
TROUGH WILL INDUCE AN INVERTED SURFACE TROF PATTERN ACROSS THE
CENTRAL CARIBBEAN AND ALSO ALLOW DEEP MOISTURE TO BE LIFTED
NORTHWARD INTO OUR AREA. THE INVERTED SURFACE TROF WILL BECOME
FOCUS FOR SHOWERS AND THUNDERSTORMS WHICH COULD BECOME OR GROW
INTO A LARGE THUNDERSTORM COMPLEX. PERIODS OF HEAVY RAINFALL
APPEAR POSSIBLE STARTING FRIDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AMZ715-725-VIZ001-002-241000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
441 AM AST SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL TROUGH IS FORECAST TO DROP SOUTH INTO THE CENTRAL
CARIBBEAN MID WEEK AND INTERACT FAVORABLY WITH A BROAD AREA OF LOW
PRESSURE LOCATED NORTH OF COLOMBIA AND PANAMA. THE UPPER LEVEL
TROUGH WILL INDUCE AN INVERTED SURFACE TROF PATTERN ACROSS THE
CENTRAL CARIBBEAN AND ALSO ALLOW DEEP MOISTURE TO BE LIFTED
NORTHWARD INTO OUR AREA. THE INVERTED SURFACE TROF WILL BECOME
FOCUS FOR SHOWERS AND THUNDERSTORMS WHICH COULD BECOME OR GROW
INTO A LARGE THUNDERSTORM COMPLEX. PERIODS OF HEAVY RAINFALL
APPEAR POSSIBLE STARTING FRIDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Sebastian

When
September 23, 12:59 PM AST
Where
San Sebastian County, 3.12 mi NNE of San Sebastian to 3.85 mi N of San Sebastian
Reported by
Social Media
Coordinates
18.361, -66.950

A funnel cloud was reported in the municipality of San Sebastian.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413858.